How to Respond to an Overdose
STEP 1: CALL FOR HELP (CALL 911)
AN OPIOID OVERDOSE NEEDS IMMEDIATE MEDICAL ATTENTION.
An essential step is to get someone with medical expertise to see the patient as soon as possible, so if no EMS or other trained personnel are on the scene, dial 911 immediately. All you have to say is:
“Someone is not breathing.”
Be sure to give a clear address and/or description of your location. Good Samaritan Law
STEP 2: CHECK FOR SIGNS OF OPIOID OVERDOSE
Signs of Overdose, which often results in death if not treated, include:
Face is extremely pale and/or clammy to the touch
Body is limp
Fingernails or lips have a blue or purple cast
The patient is vomiting or making gurgling noises
He or she cannot be awakened from sleep or is unable to speak
Breathing is very slow or stopped
Heartbeat is very slow or stopped.
Signs of Overmedication, which may progress to overdose, include:
Unusual sleepiness or drowsiness
Mental confusion, slurred speech, intoxicated behavior
Slow or shallow breathing
Slow heartbeat, low blood pressure
Difficulty waking the person from sleep.
Because opioids depress respiratory function and breathing, one telltale sign of a person in a critical medical state is the “death rattle.” If a person emits a “death rattle” — an exhaled breath with a very distinct, labored sound coming from the throat — emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.
STEP 3: SUPPORT THE PERSON’S BREATHING
Ideally, individuals who are experiencing opioid overdose should be ventilated with 100% oxygen before naloxone is administered so as to reduce the risk of acute lung injury. In situations where 100% oxygen is not available, rescue breathing can be very effective in supporting respiration. Rescue breathing involves the following steps:
Be sure the person's airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway).
Place one hand on the person's chin, tilt the head back and pinch the nose closed.
Place your mouth over the person's mouth to make a seal and give 2 slow breaths.
The person's chest should rise (but not the stomach).
Follow up with one breath every 5 seconds.
STEP 4: ADMINISTER NALOXONE (if you have access to it)
Naloxone (Narcan) should be administered to any person who shows signs of opioid overdose, or when overdose is suspected. Naloxone injection is approved by the FDA and has been used for decades by emergency medical services (EMS) personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids.
Naloxone can be given by intramuscular or intravenous injection every 2 to 3 minutes. The most rapid onset of action is achieved by intravenous administration, which is recommended in emergency situations. The dose should be titrated to the smallest effective dose that maintains spontaneous normal respiratory drive.
Opioid-naive patients may be given starting doses of up to 2 mg without concern for triggering withdrawal symptoms.
The intramuscular route of administration may be more suitable for patients with a history of opioid dependence because it provides a slower onset of action and a prolonged duration of effect, which may minimize rapid onset of withdrawal symptoms.
STEP 5: MONITOR THE PERSON’S RESPONSE
All patients should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. Patients who have overdosed on long-acting opioids should have more prolonged monitoring.
Most patients respond by returning to spontaneous breathing, with minimal withdrawal symptoms. The response generally occurs within 3 to 5 minutes of naloxone administration. (Rescue breathing should continue while waiting for the naloxone to take effect.)
Naloxone will continue to work for 30 to 90 minutes, but after that time, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if he or she revives after the initial dose of naloxone and seems to feel better.
Do’s and Don’ts in Responding to Opioid Overdose
DO support the person’s breathing by administering oxygen or performing rescue breathing.
DO administer naloxone.
DO put the person in the “recovery position” on the side, if he or she is breathing independently.
DO stay with the person and keep him/her warm.
DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
DON'T put the person into a cold bath or shower. This increases the risk of falling, drowning or going into shock.
DON'T inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
DON'T try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
NOTE: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.
SOURCE - Arlington Opiate Outreach Initiative
Local Treatment Resources
Acton Nursing Services provides Certified Home Health (VNA) and public-health services for residents of Acton and surrounding towns. For walk-in services for adult and childhood vaccinations and blood-pressure checks, call (978) 929-6650 before coming to assure availability of a nurse. Other services include home health aide assistance, medical social services, physical, occupational, and speech therapy plus skilled nursing.
Eliot Community Human Services provides 24-hour psychiatric emergency services and crisis stabilization, individual, group and family outpatient counseling, addiction services, in-home therapy, therapeutic mentoring, and early intervention services for children, and community outreach and case management to individuals with mental illness. Emergency (800) 988-1111.
First Connections equips parents with tools, strategies, and connections to other families and their communities to foster healthy parenting and guide them through the first years of the parenting journey. First Connections is on the Cross-town Connect bus route. Contact: Deborah Werneburg 179 Great Rd #104A, Acton, MA 01720 (978) 429-8284 x201
Metrowest Behavioral Health Center is an outpatient mental health clinic serving children and adults. Clinicians are trained in research-based therapeutic techniques for treating trauma. Parent-Child Therapy, the Pathways to Permanency Program for adoptive and foster parents, as well as the SMART Program and ARC Therapy. Contact Stephanie Lallier-Casal, LICSW, 360 Mass Ave, Suite 103, Acton, MA 01720 (978) 264-3500
Metrowest Community Based Services provides programs to reduce daily struggles, improve family functioning, stabilize and support families who are living with a child facing the challenges of mental illness. Services are provided in the home and community for children under age 21 who meet the medical necessity criteria for in-home therapy or therapeutic mentoring. Services are also provided for youth up to age 22 who may be transitioning from an out-of-home placement to home, or may be at-risk for an out-of-home placement. Contact Kate Picariello, 978-263-3427. Located at 360 Mass Ave #201, Acton.
The William James INTERFACE Referral Service Freedman Center, is a mental health and wellness referral Helpline at 888-244-6843. Callers from participating communities are matched with licensed mental health providers from our extensive database.
National Alliance on Mental Illness (NAMI) is the nation’s largest grassroots mental health organization dedicated to building better lives for the millions of Americans affected by mental illness. NAMI provides advocacy, education, support and public awareness so that all individuals and families affected by mental illness can build better lives. Call the NAMI Helpline at 800-950-6264 or text "HelpLine" to 62640.
SANS (See a New Sun Foundation) operates at a grass-roots level, working with schools, churches and local organizations to raise awareness of the true nature of suicide and substance abuse. Meeting Place: First Church Unitarian, Alliance Room, 19 Foster St, Littleton, MA 01460. Contact: Barbara Whitcomb, firstname.lastname@example.org (978) 486-4928
Samaritans provides lifesaving suicide prevention services in Massachusetts. Their volunteers have answered 3 million calls, chats, and texts from people who are struggling. Samaritans has trained more than 6,000 volunteers and provided suicide prevention workshops to 150,000 people. Call or text 988. Available 24/7.
If you are in crisis, call 911. If you need assistance, try these help lines:
Massachusetts Substance Abuse Help Line 1-800-327-5050
National Helpline 1-800-662-HELP (4357)
William James College Interface 617-332-3666 ext 1 or
888-244-6843 (Monday-Friday 9-5pm)
For support, families can contact Learn to Cope, Inc. at
(508) 738-5148 or Support groups in Massachusetts
Medication Assisted Treatment Options
Habit OPCO LinkedIn, Outpatient Methadone Treatment
Family Resources (local support meetings and resources)
Local Treatment Resources
Emerson Health Addiction Rehabilitation Programs 978-287-3520
Statewide Treatment Resources
Massachusetts Organization for Addiction Recovery (MOAR) Online Resource Guide
William James College Interface Referral Service 888-244-6843
Massachusetts Addiction Recovery Software - Real time inpatient bed locator
Substance Abuse and Mental Health Services Administration (SAMSHA)
Substance Abuse Education
Substance Abuse and Mental Health Services Administration (SAMSHA)